Winter Weather, Highland
- When
- February 26, 6:00 AM EST to February 28, 12:00 PM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
A series of low pressure systems that tracked from the Gulf Coast to Cape Hatteras dropped light snow off and on between the morning of the 26th and midday on the 28th. A total of 5 to 8 inches of snow accumulated across the northern third of Virginia during the storm.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A series of low pressure systems that tracked from the Gulf Coast to Cape Hatteras dropped light snow off and on between the morning of the 26th and midday on the 28th. A total of 5 to 8 inches of snow accumulated across the northern third of Virginia during the storm. Minor traffic accidents were reported after the fallen snow made roads slippery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 26, 4:03 AM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 AM EST WED FEB 26 2003
.SHORT TERM /TDA-TNGT/...ANOTHER VERY CHALLENGING FCST THIS MRNG. IN
END HV DECIDED TO PUT BULK OF THE CWA IN AN WINT WX WRNG...ALONG THE
FRINGES THE RMDNR IS IN AN ADVSRY. ATTM THE COMBO OF ANOTHER COLD
CANADIAN HIGH RIDGING DOWN THE E CST AND DVLPG LOW PRES OVR THE SE
IS CREATING AN ENVIRONMENT OF LOW LVL ERLY FLOW. HV BEEN WATCHING
THE WIND PROFILER AT RIC AND SEEING THE FLOW THROUGH 1 KM TURNING FM
NE TO E. AT SAME TIME RDR ECHOES ARE BCMG MORE ENHANCED - THIS TO
MOISTEN A VRY DRY AIR MASS UP TO 550 MB IN THE 00Z IAD SNDG.
BLV PCPN WL ARRIVE FM S TO N DURG THE MRNG HRS. JUST HEARD FM
AUGUSTA CNTY EMER MGT - SN HAS BEGUN THERE. LIGHT SN BY MID MRNG IN
THE DC AREA BCMG STEADIER THIS AFTN. ACRS THE SRN HALF OF THE CWA
BLV DAYLIGHT HRS COULD YIELD 1-3...N HALF 1-2.
LOW LVL ERLY FLOW CONTINUES TNGT...JET OVR AREA W/ VORT MAX WL
SQUEEZE OUT 2-4 ADDITIONAL INCHES IN THE WRNG AREA (3-6 TOTAL BY
THUR MRNG). FEEL AMTS WL BE LGTR IN THE WRN CNTIES THAT BRDR PBZ/RLX
AS THESE WL BE FARTHEST FM THE MOISTURE SOURCE. SOME IP MAY MIX IN
SE OF DC CUTTING TOTALS DOWN. WL KEEP HARFORD AT A TOTAL OF 2-5 TO
MAKE THINGS MORE CONSISTENT W/ PHLS ADJOINING GROUPS.
WOODY
.LATER PERIODS...2ND WV OF PCPN APPCHS THU ALNG W/ SFC LOPRES.
HWVR...MDL DIVGNC BCMG MORE APPARENT...W/ ETA KEEPING A
STRNGR/FASTER SFC REFLCTN...GFS SLOER/WEAKER. THE GFS SOLN WUD SPILL
MORE SNW ACRS AREA THU AFTN/EVE INVOF INVERTED TROF ON ELY FLW N OF
THE SYSTM. THE ETA SOLN WUD TAKE ALL PCPN OUT TO SEA...LVG CWFA
MOCLDY/DRY. THUS WIDE RNG IN MOS POP GDNC...FM CAT POPS /MAV/ TO CHC
/MET/. ENSEMBLE DATA GNLY SPPRTG SLOER GFS SOLN. THINKING IS THAT H5
S/WV WUD HOLD PCPN BACK. LEANING TWD LGT PCPN AND MINIMAL ADDTL
ACCUM ATTM-- HILGT WUD BE TDA/TNGT. POPS LIKELY...XCPT DEF S NEARST
TRACK OF LOW. NO CHG TO MAXT GRID TMRW...GNLY AOB MOS...CLSEST TO
MAV. ALLWD A LTL MORE OF A DIURNAL RNG THAN MAV W/ 4TH PDS MIN/T
SINCE NOT GOING AS WET AS AVN. XTNSV CLDCVR WL KEEP MUCH AIR
TRAPPED...BUT COUNTING ON SOME CAA AFTR MIDNGT.
EITHER WAY...STRNG CAA ONCE AGN IN CNTRL BY FRI AS LOW DEPARTS AND
HIPRES BUILDS. NLY SFC FLW WUD PREVENT MUCH CLRG...BUT ENUF FOR A
BKN PTCLDY. FRI NGT WUD BE A COLD ONE W/ H8 THRML TROF AND SFC-H8
RDG OHD...CALM AIR AND GOOD ALBEDO.
XTNDD /SAT-TUE/...WK WMFROPA SAT NGT AND CDFROPA SUN NGT...EACH
PROVIDING A SMALL PCPN CHC. NEEDED TO ADD POPS SUN...BRINGING US IN
BTTR AGREEMNT W/ SRRNDG OFFICES. PTYPE DEPENDENT UPON EXACT TIMING
IN DIURNAL CYCLE. FOR NOW...KEPT MIX SAT NGT...AND SIDED MORE RAIN
SUN NGT...PSBL MIX IN THE W.
HTS
.LWX...
DC...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONE DCZ001.
MD...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES MDZ003>006...
MDZ009>011...MDZ013>014.
WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES MDZ002...
MDZ007....MDZ016>018.
VA...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES VAZ025>031...
VAZ036>042...VAZ050>054.
WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES VAZ021...
VAZ055>057.
WV...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES WVZ050>053...
WVZ055.
WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES WVZ048>049...
WVZ054.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 532 AM EST WED FEB 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE ENTIRE REGION. LIGHT SNOW WILL BEGIN ACROSS THE AREA THIS MORNING AND THEN INCREASE IN INTENSITY THIS AFTERNOON. THE SNOW WILL CONTINUE TONIGHT. TOTALS BY THURSDAY MORNING WILL RANGE FROM 3 TO 6 INCHES IN THE BALTIMORE/WASHINGTON AREA TO 2 TO 4 INCHES IN ALLEGANY COUNTY MARYLAND. .DAYS TWO THROUGH SEVEN... SNOW IS EXPECTED TO CONTINUE ON THURSDAY WITH AN ADDITIONAL INCH OR TWO OF ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
23 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343511, 5343512, 5343513, 5343514, 5343515, 5343516, 5343517, 5343518, 5343519, 5343520, 5343521, 5343522, 5343523, 5343524, 5343978, 5343979, 5343980, 5344108, 5344109, 5344110, 5344111, 5344112, 5344113.